Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS Springfield, MO

April 4, 2017Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 8:15 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 8:15 PM CDT (01:15 UTC)
Expired
Apr 4, 2017, 9:15 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS53 KSGF 050115
SVRSGF
KSC011-021-037-050215-
/O.NEW.KSGF.SV.W.0115.170405T0115Z-170405T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
815 PM CDT TUE APR 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 915 PM CDT

* At 814 PM CDT, severe thunderstorms were located along a line
  extending from near Chanute to near Welch, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Fort Scott...
  Baxter Springs...                 Frontenac...
  Columbus...                       Galena...
  Girard...                         Arma...
  Marmaton...                       Cherokee...
  Weir...                           Lowell...
  Sherman...                        Mulberry...
  Scammon...                        Chicopee...
  Mccune...                         Franklin...
  Bronson...                        Arcadia...

This includes Interstate 44 near mile marker 0.

This line of storms has a history of producing 60 mph wind gusts. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 9508 3804 9497 3804 9461 3700 9462
      3700 9507 3750 9509
TIME...MOT...LOC 0114Z 243DEG 37KT 3764 9545 3689 9516 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
709 
WWUS53 KSGF 050150
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
850 PM CDT TUE APR 4 2017

KSC021-050200-
/O.CAN.KSGF.SV.W.0115.000000T0000Z-170405T0215Z/
Cherokee KS-
850 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Missouri.

LAT...LON 3797 9508 3804 9497 3803 9461 3801 9461
      3734 9462 3734 9491 3767 9508
TIME...MOT...LOC 0150Z 243DEG 37KT 3777 9508 3733 9486 

$$

KSC011-037-050215-
/O.CON.KSGF.SV.W.0115.000000T0000Z-170405T0215Z/
Bourbon KS-Crawford KS-
850 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR BOURBON AND CRAWFORD COUNTIES...

At 850 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Uniontown to near Cherokee,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Fort Scott...
Frontenac...                      Girard...
Arma...                           Marmaton...
Cherokee...                       Mulberry...
Chicopee...                       Franklin...
Bronson...                        Arcadia...
Uniontown...                      Fulton...
Redfield...                       Hepler...
Mapleton...                       Burgess...
Beulah...                         Croweburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 9508 3804 9497 3803 9461 3801 9461
      3734 9462 3734 9491 3767 9508
TIME...MOT...LOC 0150Z 243DEG 37KT 3777 9508 3733 9486 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:12 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 4, 6:12 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
612 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Wednesday Night)
Issued at 223 PM CDT Tue Apr 4 2017

Attention focused on severe weather threat this evening and then
winds and temperatures for Wednesday.

Early afternoon water vapor imagery shows rather potent mid level
shortwave over northeastern New Mexico. This wave will track east-
northeast into western Missouri by 12Z Wednesday. Meanwhile, surface
low will deepen over central Oklahoma and push northeast into
southern Missouri this evening. CAM models showing convective
initiation near the low in central to northeast Oklahoma and this
pushes northeast into the area evolving into more line segments.
Low level moisture still the limiting factor as surface dew points
will only be in the middle 50s across southwest Missouri and
southeast Kansas.

None the less, we expect a hail and wind risk with the storms.
There is the potential for hail up to two inches in diameter (or
perhaps slightly larger) given steep mid-level lapse rates, strong
deep layer shear, and fairly low freezing levels. There will be
the potential for splitting supercells to the north of the warm
front. Left-movers would peel off to the north at a rather quick
rate. The damaging wind threat will mainly be confined to any line
segments.

Although tornado potential will be held down given a lack of low
level moisture, there is some potential. This will especially be
true along a surface warm front where low level vorticity will be
maximized. For any right-moving supercells, they will tend to
parallel this front through about 01 UTC. After this time, right-
movers would then tend to cross over the front and become
elevated. In a similar fashion, 0-3 km bulk shear vectors will
favor line segment mesovortex potential with a heightened threat
along that front into early this evening. By late this evening
(after 03 UTC), the shear vectors will not be orientated as
favorably. The good news is that the severe threat looks to
subside by about midnight.

The surface low will continue to deepen as it lifts northeast
Wednesday. Strong pressure gradient on its backside along with
strong cold advection will make for a windy and raw day with wrap
around moisture resulting in showers rotating across the area. High
temperatures for Wednesday will be in the early morning hours with
steady or falling temperatures much of the day. Winds will likely
being pushing advisory criteria for portions of the area with
sustained of 20 to 30 mph common and some gusts to near 40 mph.

Skies will begin to clear out from west to east Wednesday night.
Despite the clearing skies, low level winds should preclude any type
of frost despite lows dropping into the mid and upper 30s.

.LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue
Apr 4 2017

Northerly low and mid level flow will continue on Thursday as
high pressure begins to build southward across the central Plains.
Another cool day is in store with highs only in the 50s. This
surface high will then drift into southeast Kansas and the
Missouri Ozarks Thursday night. The set up will be favorable for
frost, as lows are expected to dip into the lower to middle 30s
along with light winds and clear skies.

Later Friday through Saturday time frame will see building 500mb
heights across the mid section of the country as ridging builds into
the area. With southerly low level winds becoming more established,
temperatures will be on the warming trend with highs back into the
70s by Saturday.

Rather progressive flow pushes the ridge to the east late Sunday as
troughing develops across the mountains and Plains. Main surface low
looks to track across the northern Plains Sunday into Monday with a
trailing cold front pushing eastward through Kansas and into
Missouri by Monday and will start to see precipitation chance by
late Sunday night and continuing through Monday. Current timing has
front east of the area on Tuesday with surface high settling into
the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Apr 4 2017

Strong to severe convection which has developed in eastern OK will
begin to shift into western MO shortly and affecting the JLN
vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead
of the convection we can look for VFR conditions with cirrus
shield spreading over the area. A frontal boundary will be
splitting through the area with northeast winds just north of the
boundary and southeast winds south of the boundary. After the
storms pass through, there will be a few hours of VFR conditions
before the stratus moves in overnight with the low. IFR conditions
are likely to occur with this through much of Wednesday. By late
morning through the afternoon, we could see winds of 18 to 30kt.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding/Schaumann
LONG TERM...Raberding
AVIATION...Lindenberg
Hazardous weather outlook, Apr 4, 8:08 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
808 PM CDT Tue Apr 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
808 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Strong to severe storms will continue to push east across the
Missouri Ozarks this evening. A frontal boundary remains near the
U.S. 60 corridor. Areas north of the front will have a large hail
and damaging wind gust risk with hail to the size of golf balls
and wind gusts of 60 to 70 mph possible. South of the front, an
isolated tornado will remain possible through the late evening.

Non-thunderstorm winds will increase tonight with gusts to around
30 mph possible by daybreak across southeast Kansas and far
southwestern Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very windy conditions can be expected Wednesday with
northwesterly winds gusting up to 40 mph.

Patchy to areas of frost will be possible Thursday night as low
temperatures fall into the lower to middle 30s.

The next chance of thunderstorms will arrive Sunday night into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
areas along and east of U.S. 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 4, 7:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             MOUNT VERNON            37.10N 93.82W
04/04/2017  E0.88 INCH       LAWRENCE           MO   PUBLIC

&&

GHATCH
Local storm report, Apr 4, 7:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             PURDY                   36.82N 93.92W
04/04/2017  E1.00 INCH       BARRY              MO   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORT QUARTER SIZED HAIL IN PURDY.

&&

RFRYE
Local storm report, Apr 4, 7:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 NNW CHESAPEAKE        37.20N 93.72W
04/04/2017  E0.88 INCH       LAWRENCE           MO   TRAINED SPOTTER

&&

GHATCH
Local storm report, Apr 4, 7:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 SE PURDY              36.81N 93.91W
04/04/2017  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

&&

MMT
Local storm report, Apr 4, 8:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             5 W ASH GROVE           37.32N 93.68W
04/04/2017  E0.75 INCH       DADE               MO   AMATEUR RADIO

&&

GHATCH
Local storm report, Apr 4, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 NE BOIS D'ARC         37.27N 93.49W
04/04/2017  E55 MPH          GREENE             MO   EMERGENCY MNGR

&&

GHATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:32 AM CDTWind AdvisorySGFBourbon, Cherokee, Crawford15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.